Thunderstorm Wind, Campbell
- When
- August 2, 3:00 PM MST
- Where
- Campbell County, 12.9 mi W of Rockypoint
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.870, -105.360
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed over northern Campbell County and tracked southeast into Crook County. Large hail and wind gusts around 60 mph accompanied the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northern Campbell County and tracked southeast into Crook County. Large hail and wind gusts around 60 mph accompanied the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 2:16 PM MST, 44 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 316 PM MDT TUE AUG 2 2016 .SHORT TERM...(This Evening Through Wednesday Night) Issued at 315 PM MDT Tue Aug 2 2016 Current surface analysis shows frontal boundary south of the forecast area. Lee trof/dry line located from south central MT to southeast WY, with low pressure over the Big Horns area. Upper level analysis shows weak ridging over the northern high plains, with high pressure to the south of the region. A weak wave is noted on water vapor over western WY. Regional radars show some showers and thunderstorms have developed across eastern WY and far southeast MT. Breezy south to southeast winds continue across northeast WY and portions of far western SD. Temps are in the upper 80s and lower 90s across most of the plains, with upper 70s to mid 80s over the Black Hills. Very warm conditions will continue into Wednesday, with the highest humidities south and east of the Black Hills. A cold front passing through during the afternoon and evening on Wednesday will bring a cooldown to more seasonable temperatures for the rest of the week. The best and most widespread chance for storms through the short term period will be late Wednesday into Wednesday night, especially to the east of the Black Hills. For late this afternoon and evening, isolated to widely scattered storms will continue to develop, especially from far northeast WY to the Black Hills area to northwest SD. Any storms that develop could be strong to marginally severe through the early evening as shear and instability remain favorable. Activity should taper off overnight with lows in the 60s and lower 70s. Cold front will approach far northwestern portions of the cwa by late Wednesday morning, then slide southeast across the forecast area in the afternoon and evening. Chances for showers and thunderstorms will increase in the afternoon as the front moves into the western Dakotas. The better chances for strong to severe storms later Wednesday into Wednesday evening will be from the Black Hills to northwest and west central SD. .LONG TERM...(Thursday Through Tuesday) Issued at 315 PM MDT Tue Aug 2 2016 Dry NW flow expected behind cold front and will lead to dry conditions and temps near average for Thursday and Friday. Upper ridge will build into the area through the weekend with southwest flow aloft eventually being established due to upper trough over the western US. Chances for storms will return Friday night and continue through early next week. Temps will remain relatively cool through the weekend...then begin to heat up early next week under SW flow aloft. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 315 PM MDT Tue Aug 2 2016 Isolated thunderstorms are possible this aftn/eve over nern WY and far wrn SD with local IFR cigs/vsbys. Areas of low stratus/fog possible again late tonight on the SD plains...especially scntrl SD where IFR conditions possible. && .UNR Watches/Warnings/Advisories... SD...WY...None. && SHORT TERM...26 LONG TERM...Johnson AVIATION...Johnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 448 AM MDT TUE AUG 2 2016 WYZ054>058-071-031300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-013-025>027-030-031-041-072>074-031300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH TO EXTREME CATEGORY ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024-028-029-031300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-031300- ZIEBACH-HAAKON- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO VERY HIGH CATEGORY ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ042>044-046-047-049-031300- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 448 AM MDT TUE AUG 2 2016 /548 AM CDT TUE AUG 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL REDUCE VISIBILITY TO LESS THAN ONE HALF MILE AT TIMES THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO VERY HIGH CATEGORY ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653181, 653185, 653188, 653191, 653194, 653196.